Chemotherapy for treatment of cancer can damage nerves, resulting in chronic pain, a form of toxic neuropathy. Also, dysaesthesia (abnormal sensation) can occur, usually in the feet and/or hands.
Signs and symptoms of neuropathy induced by chemotherapy:
- Chronic and severe burning and stinging pain
- Numb feet
- Sometimes, symptoms of paralysis with decreased muscle strength
Causes of chemotherapy neuropathy
The effect of chemotherapy in killing tumours can often damage long nerves. These long nerves are extra sensitive to the toxic effects of chemotherapy.
Pain treatment in neuropathic pain due to chemotherapy
Professor Cruccu and his fellow researchers at the University of Rome studied the effect of PEA in patients with cancer who underwent chemotherapy. The effect of chemotherapy in killing tumours can often damage long nerves. The aforementioned complaints are the result of this. Furthermore, nerve conduction velocity decreases. This has been shown by means of nerve conduction studies carried out after chemotherapy. PEA decreases the pain and improves the functioning of nerve conduction in cancer patients.
PEA as a neuroprotestant and painkiller in chemotherapy induced neuropathy
PEA is a 100% natural remedy. In order to get the most out of PEA, it is recommended to use PEA for at least two months. If after one month, you have the feeling that PEA is not working optimally, you can double the dosage. The use of PEA over a period of two months is a realistic evaluation period. After these two months, you can determine the follow-up treatment. After all, some patients might respond more slowly because the effects of PEA occur through the natural mechanism of the body.
The two most common PEA products on the market are PeaPure, produced by JP Russel Science Ltd, which is a supplement that can be ordered worldwide and PEA tablets, produced by Epitech Group S.r.l., an Italian preparation that is available in pharmacies in Italy and Spain, among others.
Palmitoylethanolamide can be of use in this pain state, and we prefer either the Italian tablets based on um-PEA or PEA-m, or the Dutch capsules containing PEA-opt. Only for these formulations long term safety and efficacy data are available, and only for these formulations after intake PEA levens in the body significantly rise
Chemotherapy for cancer and side-effects
Chemotherapy for treatment of cancer can damage nerves, resulting in chronic pain, a form of toxic neuropathy.
Signs and symptoms
Chemotherapy can result in chronic pain, numbness in feet and/or hands and sometimes even in symptoms of paralysis. With some remedies, the problems can continue to increase even after stopping chemotherapy.
The effect of chemotherapy in killing tumours can often damage long nerves. This occurs quite soon after beginning the therapy. The damage caused to the nerves increases when the dosage is increased and in some cases, the complaints can continue to increase even after stopping chemo-therapy.
In this case, diagnosis is not very complicated. If someone undergoes chemotherapy and subsequently suffers from the aforementioned complaints, then most likely the chemotherapeutic agents have caused these complaints. The side-effects are a common problem.
In general, we speak of chemotherapy induced polyneuropathy or painful polyneuropathy.
Treatment of chemotherapy induced neuropathy
Sometimes the nerves recover by themselves, but in some cases the symptoms and pain do not decrease even years after completing chemotherapy. The intense side-effect of many medications makes it necessary to use a natural remedy such as PEA.
Professor Cruccu and his fellow researchers at the University of Rome studied the effect of PEA in patients with cancer who underwent chemotherapy. Nerve conduction studies showed that chemo-therapy had significantly reduced the nerve conduction velocity. Professor Cruccu’s research showed that PEA decreased the pain and also improved the functioning of nerve conduction. No side-effects occurred in the process.